Alert archive / Utah / Red Flag Warnings in 2020
Red Flag Warning 47, NWS Salt Lake City, UT
NWS Salt Lake City, UT issued this red flag warning at Oct 22, 2020, 3:15 PM MDT for Duchesne County, Summit County, Wasatch County, Utah. It took effect at Oct 23, 2020, 12:00 PM MDT. It was in force for 9 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Oct 22, 2020, 3:15 PM MDT (21:15 UTC)
- In effect from
- Oct 23, 2020, 12:00 PM MDT
- Expired
- Oct 23, 2020, 9:00 PM MDT
- In force
- 9 hr
- Issued by
- NWS Salt Lake City, UT
Counties Duchesne County, UT, Summit County, UT, Wasatch County, UT
The radar
The Salt Lake City radar (KMTX), 159 km from the middle of the area, began a volume at 21:15 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Salt Lake City I, UT (KSLC), launched 12:00Z, 9.3 hours before the alert went out and 94 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1614 m above ground
- 0-6 km bulk shear
- 72 kt
- 0-1 km storm-relative helicity
- -34 m²/s²
- 0-3 km storm-relative helicity
- 364 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
203 WWUS85 KSLC 222115 RFWSLC URGENT - FIRE WEATHER MESSAGE National Weather Service Salt Lake City UT 315 PM MDT Thu Oct 22 2020 UTZ489-494-498-230600- /O.NEW.KSLC.FW.W.0048.201024T1800Z-201025T0300Z/ /O.CON.KSLC.FW.W.0046.000000T0000Z-201023T0300Z/ San Rafael Swell-Henry Mountains-Grand Staircase- 315 PM MDT Thu Oct 22 2020 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM MDT THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 489, 494, AND 498... ...RED FLAG WARNING IN EFFECT FROM NOON TO 9 PM MDT SATURDAY FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 489, 494, AND 498... The National Weather Service in Salt Lake City has issued a Red Flag Warning for wind and low relative humidity, which is in effect from noon to 9 PM MDT Saturday. * AFFECTED AREA...Fire Weather Zone 489 San Rafael Swell, Fire Weather Zone 494 Henry Mountains and Fire Weather Zone 498 Grand Staircase. * WINDS...West 10 to 20 mph with gusts up to 35 mph. * RELATIVE HUMIDITY...As low as 11 percent. * IMPACTS...Critical fire weather conditions are expected. Any new fire starts or existing fires may spread rapidly. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now...or are imminent. A combination of strong winds...low relative humidity...and warm temperatures can contribute to extreme fire behavior. && $$ UTZ481-230600- /O.NEW.KSLC.FW.W.0047.201023T1800Z-201024T0300Z/ /O.CON.KSLC.FW.W.0046.000000T0000Z-201023T0300Z/ Western Ashley National Forest- 315 PM MDT Thu Oct 22 2020 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM MDT THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONE 481... ...RED FLAG WARNING IN EFFECT FROM NOON TO 9 PM MDT FRIDAY FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONE 481 ABOVE 9500 FEET... The National Weather Service in Salt Lake City has issued a Red Flag Warning above 9500 feet for wind and low relative humidity, which is in effect from noon to 9 PM MDT Friday. * AFFECTED AREA...Fire Weather Zone 481 Western Ashley National Forest. * WINDS...West 15 to 25 mph with gusts up to 40 mph. * RELATIVE HUMIDITY...As low as 14 percent. * IMPACTS...Critical fire weather conditions are expected. Any new fire starts or existing fires may spread rapidly. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now...or are imminent. A combination of strong winds...low relative humidity...and warm temperatures can contribute to extreme fire behavior. && $$ UTZ480-230600- /O.NEW.KSLC.FW.W.0047.201023T1800Z-201024T0300Z/ /O.EXA.KSLC.FW.W.0046.000000T0000Z-201023T0300Z/ Uinta Mountains- 315 PM MDT Thu Oct 22 2020 ...RED FLAG WARNING IN EFFECT UNTIL 9 PM MDT THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONE 480... ...RED FLAG WARNING IN EFFECT FROM NOON TO 9 PM MDT FRIDAY FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONE 480 ABOVE 9500 FEET... The National Weather Service in Salt Lake City has issued a Red Flag Warning for wind and low relative humidity, which is in effect until 9 PM MDT this evening. A Red Flag Warning has also been issued from noon to 9 PM MDT Friday. * AFFECTED AREA...Fire Weather Zone 480 Uinta Mountains. * WINDS...Southwest 10 to 20 mph with gusts up to 35 mph. * RELATIVE HUMIDITY...As low as 14 percent. * IMPACTS...Critical fire weather conditions are expected. Any new fire starts or existing fires may spread rapidly. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now...or are imminent. A combination of strong winds...low relative humidity...and warm temperatures can contribute to extreme fire behavior. && $$ UTZ482>484-488-493-496-230300- /O.CON.KSLC.FW.W.0046.000000T0000Z-201023T0300Z/ Western Uintah Basin-Southern Ashley National Forest- Tavaputs Plateau-Manti National Forest-Central Utah Mountains- Color Country Mountains- 315 PM MDT Thu Oct 22 2020 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM MDT THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 482, 483, 484, 488, 493, AND 496... * AFFECTED AREA...Fire Weather Zone 482 Western Uintah Basin, Fire Weather Zone 483 Southern Ashley National Forest, Fire Weather Zone 484 Tavaputs Plateau, Fire Weather Zone 488 Manti National Forest, Fire Weather Zone 493 Central Utah Mountains and Fire Weather Zone 496 Color Country Mountains. * WINDS...West 10 to 20 mph with gusts up to 35 mph. * RELATIVE HUMIDITY...As low as 15 percent. * IMPACTS...Critical fire weather conditions are expected. Any new fire starts or existing fires may spread rapidly. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now...or are imminent. A combination of strong winds...low relative humidity...and warm temperatures can contribute to extreme fire behavior. && $$ For more information from NOAA/National Weather Service visit... http://weather.gov/saltlakecity
2 follow-up statements
307 WWUS85 KSLC 230900 RFWSLC URGENT - FIRE WEATHER MESSAGE National Weather Service Salt Lake City UT 300 AM MDT Fri Oct 23 2020 UTZ489-494-498-232300- /O.CON.KSLC.FW.W.0048.201024T1800Z-201025T0300Z/ San Rafael Swell-Henry Mountains-Grand Staircase- 300 AM MDT Fri Oct 23 2020 ...RED FLAG WARNING REMAINS IN EFFECT FROM NOON TO 9 PM MDT SATURDAY FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 489, 494, AND 498... * AFFECTED AREA...Fire Weather Zone 489 San Rafael Swell, Fire Weather Zone 494 Henry Mountains and Fire Weather Zone 498 Grand Staircase. * WINDS...West 10 to 20 mph with gusts up to 35 mph. * RELATIVE HUMIDITY...As low as 11 percent. * IMPACTS...Critical fire weather conditions are expected. Any new fire starts or existing fires may spread rapidly. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now...or are imminent. A combination of strong winds...low relative humidity...and warm temperatures can contribute to extreme fire behavior. && $$ UTZ480-481-232300- /O.CON.KSLC.FW.W.0047.201023T1800Z-201024T0300Z/ Uinta Mountains-Western Ashley National Forest- 300 AM MDT Fri Oct 23 2020 ...RED FLAG WARNING REMAINS IN EFFECT FROM NOON TODAY TO 9 PM MDT THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 480 AND 481 ABOVE 9500 FEET... * AFFECTED AREA...Fire Weather Zone 480 Uinta Mountains and Fire Weather Zone 481 Western Ashley National Forest. * WINDS...West 15 to 25 mph with gusts up to 40 mph. * RELATIVE HUMIDITY...As low as 14 percent. * IMPACTS...Critical fire weather conditions are expected. Any new fire starts or existing fires may spread rapidly. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now...or are imminent. A combination of strong winds...low relative humidity...and warm temperatures can contribute to extreme fire behavior. && $$ For more information from NOAA/National Weather Service visit... http://weather.gov/saltlakecity
979 WWUS85 KSLC 232100 RFWSLC URGENT - FIRE WEATHER MESSAGE National Weather Service Salt Lake City UT 300 PM MDT Fri Oct 23 2020 UTZ492-495-241200- /O.EXA.KSLC.FW.W.0048.201024T1800Z-201025T0300Z/ Central Utah West Desert-Color Country West Desert- 300 PM MDT Fri Oct 23 2020 ...RED FLAG WARNING IN EFFECT FROM NOON TO 9 PM MDT SATURDAY FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 492 AND 495... The National Weather Service in Salt Lake City has issued a Red Flag Warning for wind and low relative humidity, which is in effect from noon to 9 PM MDT Saturday. * AFFECTED AREA...Fire Weather Zone 492 Central Utah West Desert and Fire Weather Zone 495 Color Country West Desert. * WINDS...West to southwest 10 to 20 mph with gusts up to 35 mph. * RELATIVE HUMIDITY...As low as 11 percent. * IMPACTS...Critical fire weather conditions are expected. Any new fire starts or existing fires may spread rapidly. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now...or are imminent. A combination of strong winds...low relative humidity...and warm temperatures can contribute to extreme fire behavior. && $$ UTZ489-494-498-241200- /O.CON.KSLC.FW.W.0048.201024T1800Z-201025T0300Z/ San Rafael Swell-Henry Mountains-Grand Staircase- 300 PM MDT Fri Oct 23 2020 ...RED FLAG WARNING REMAINS IN EFFECT FROM NOON TO 9 PM MDT SATURDAY FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 489, 494, AND 498... * AFFECTED AREA...Fire Weather Zone 489 San Rafael Swell, Fire Weather Zone 494 Henry Mountains and Fire Weather Zone 498 Grand Staircase. * WINDS...West 10 to 20 mph with gusts up to 35 mph. * RELATIVE HUMIDITY...As low as 11 percent. * IMPACTS...Critical fire weather conditions are expected. Any new fire starts or existing fires may spread rapidly. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now...or are imminent. A combination of strong winds...low relative humidity...and warm temperatures can contribute to extreme fire behavior. && $$ UTZ480-481-240300- /O.CON.KSLC.FW.W.0047.000000T0000Z-201024T0300Z/ Uinta Mountains-Western Ashley National Forest- 300 PM MDT Fri Oct 23 2020 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM MDT THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 480 AND 481 ABOVE 9500 FEET... * AFFECTED AREA...Fire Weather Zone 480 Uinta Mountains and Fire Weather Zone 481 Western Ashley National Forest. * WINDS...West 15 to 25 mph with gusts up to 40 mph. * RELATIVE HUMIDITY...As low as 14 percent. * IMPACTS...Critical fire weather conditions are expected. Any new fire starts or existing fires may spread rapidly. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now...or are imminent. A combination of strong winds...low relative humidity...and warm temperatures can contribute to extreme fire behavior. && $$ For more information from NOAA/National Weather Service visit... http://weather.gov/saltlakecity
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before this red flag warning went out at Oct 22, 10:14 AM MDT, 5 hours 1 minute earlier.
Area forecast discussion, Oct 22, 10:14 AM MDT, 5 hours 1 minute before
Area Forecast Discussion
National Weather Service Salt Lake City UT
1014 AM MDT Thu Oct 22 2020
.SYNOPSIS...A dry cold front will continue to cross Utah today
bringing much colder temperatures to the state. Another strong
cold front will cross the state later Saturday into Sunday,
bringing even colder temperatures and the potential for
precipitation to central and southern Utah.
&&
.DISCUSSION...Much colder this morning across much of Utah as a
dry cold front crosses the state. Current surface analysis
indicates the cold front stretches roughly from Price to Cedar
City and will continue to push southeastward through early
afternoon.
As has been predicted well by the global models, a longwave trough
is currently located across central Canada into the central US. A
strong upper ridge is located across the eastern Pacific into the
Gulf of Alaska. A series of shortwaves will continue to dig on
the western side of the longwave trough into early next week.
A particularly strong shortwave will dig southward from
continental Alaska Friday into Saturday. The associated cold
front will bring a much colder airmass into parts of the western
and central US. 700mb temperatures in the wake of the front fall
to near -22C near the US/Canada border in central Montana by
Saturday night. Thankfully, these extremely cold 700mb
temperatures will remain east of the CWA. However, expect strong
cold air advection to allow for 700mb temperatures near -15C or so
across northern Utah by Monday morning.
A portion of the ensemble members from the major ensemble system's
00Z runs continued to indicate the potential for a period of
frontogenesis across central and southern Utah as the front
reaches the area Sunday into Monday morning. This scenario will
allow for widespread precipitation in these areas with snow
accumulations for most areas outside of lower Washington County.
It will be interesting to see how the 12Z ensemble systems handle
this portion of the event. Confidence remains low at this time as
to how this will unfold.
Updated the forecast to better match current hourly temperature
trends and increase cloud cover across portions of northern Utah
based on current satellite/model trends. Temperatures across
northern Utah area already flirting with their forecast maximums
but with stout cold air advection through the day, may see a
relative temperature flatline. Will monitor trends through the
morning and update if needed.
&&
.AVIATION...VFR conditions are expected at KSLC through the valid
TAF period. A few clouds around 6kft AGL will continue to dissipate
through 18z. Winds will remain northwest 10-15 knots through early
tonight.
&&
.FIRE WEATHER...Critical fire weather conditions are expected
across portions of southern and eastern Utah again today. Red Flag
Warnings remain in effect for these areas through this evening.
The next cold front will cross the state later Saturday into
Sunday bringing the potential for widespread precipitation for
mainly central and southern Utah Sunday into Monday. Confidence in
precipitation coverage remains low at this time given a wide range
of model solutions.
&&
.SLC WATCHES/WARNINGS/ADVISORIES...
UT...Red Flag Warning until 9 PM MDT this evening for UTZ482>484-488-
489-493-494-496-498.
Red Flag Warning until 9 PM MDT this evening for UTZ481.
WY...None.
&&
Kruse/Burghardt
For more information from NOAA's National Weather Service visit...
http://weather.gov/saltlakecity
For frequently asked questions about the Area Forecast Discussion
visit...
http://weather.gov/saltlakecity/general/afd_faqs.phpHazardous weather outlook, Oct 22, 4:40 AM MDT, 10 hours 35 minutes before
Hazardous Weather Outlook National Weather Service Salt Lake City UT 440 AM MDT Thu Oct 22 2020 UTZ001>016-019>021-517-518-WYZ021-231200- Cache Valley/Utah Portion-Northern Wasatch Front- Salt Lake and Tooele Valleys-Southern Wasatch Front- Great Salt Lake Desert and Mountains-Wasatch Mountain Valleys- Wasatch Mountains I-80 North-Wasatch Mountains South of I-80- Western Uinta Mountains-Wasatch Plateau/Book Cliffs- Western Uinta Basin-Castle Country-San Rafael Swell- Sanpete/Sevier Valleys-West Central Utah-Southwest Utah- Utahs Dixie and Zion National Park-South Central Utah- Glen Canyon Recreation Area/Lake Powell-Central Mountains- Southern Mountains-Southwest Wyoming- 440 AM MDT Thu Oct 22 2020 This Hazardous Weather Outlook is for the western two thirds of Utah and southwest Wyoming. .DAY ONE...Today and Tonight Winds will increase across much of the area today, with and behind a cold front. Gusty winds will combine with low humidities to create hazardous fire weather conditions across portions of mainly central and southeastern Utah this afternoon and evening. Significantly colder temperatures will follow the cold front. Temperatures in many valleys across northern and central Utah could fall below freezing tonight. .DAYS TWO THROUGH SEVEN...Friday through Wednesday A stronger cold front over the weekend is likely to bring even colder temperatures to the area, with widespread hard freezes possible by Sunday night. Accumulating snow is expected in the mountains and higher valleys Sunday into Monday, especially in central and southern Utah. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed. Please relay any information about observed severe weather to the NWS while following all local, state, and CDC guidelines. For more information from NOAA/s National Weather Service visit... http://weather.gov/saltlakecity For information on potential road travel impacts visit... http://www.udottraffic.utah.gov/roadweatherforecast.aspx
The office that day
Everything else NWS Salt Lake City, UT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 22, 3:15 PM MDT | Red Flag Warning | SLC | Beaver, Carbon, Duchesne, Emery, Garfield, Iron and 7 more | 54 hr |
Nearby
Red Flag Warnings in Utah, 2020Every red flag warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.